Hail, Cole
- When
- April 19, 2:13 AM CST
- Where
- Cole County, Lohman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.550, -92.370
Elevated thunderstorms developed north of a warm front. The storms produced lots of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Elevated thunderstorms developed north of a warm front. The storms produced lots of large hail. Some of the hail stones were baseball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 18, 11:19 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1219 AM CDT TUE APR 19 2011 .UPDATE... /948 PM CDT MON APR 18 2011/ 00Z SOUNDINGS INDICATE MID LEVEL CAP IS ALREADY FIRMLY ENTRENCHED OVER W CENTRAL AND SW MO. HOWEVER...AS WARM AND MOIST AIR BENEATH THE CAP ADVECTS EWD COOLER MID LEVEL TEMPS ALONG AND EAST OF THE MISSISSIPPI RIVER SHOULD ALLOW A GOOD DEAL OF ELEVATED CONVECTION TO DEVELOP...WITH HEAVY RAIN AND HAIL STILL POSSIBLE. HAVE KEPT LIKELY AND HIGHER POPS GOING MOST AREAS FOR THE REST OF TONIGHT...HOWEVER DID BACK POPS OFF TO CHANCE OVER MID MISSOURI...AS THIS AREA SHOULD BE ON THE W AND/OR S FRINGES OF THE OVERNIGHT CONVECTION. UPDATE OUT IN A SECOND. TRUETT && .DISCUSSION... /204 PM CDT MON APR 18 2011/ ...SEVERE THUNDERSTORM OUTBREAK TUESDAY AFTERNOON AND EVENING... LATEST SURFACE ANALYSIS SHOWS SURFACE FRONT HAS STALLED ALONG THE INTERSTATE 70 CORRIDOR...ESSENTIALLY BISECTING THE CWA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 21Z IN VICINITY OF THE FRONTAL BOUNDARY. THIS WILL BE IN RESPONSE TO INCREASING INSTABILITY AND A SERIES OF WEAK MID LEVEL VORTICES/ SURFACE WAVES TRAVERSING THE BOUNDARY. COVERAGE WILL CONTINUE TO INCREASE ALONG AND NORTH OF THE BOUNDARY THIS EVENING AND OVERNIGHT AS THE LOW LEVEL JET INCREASES. EXPECT A FEW OF THE THUNDERSTORMS WILL BECOME SEVERE THIS AFTERNOON AND TONIGHT GIVEN 0-6KM SHEAR VALUES AROUND 50KTS AND MUCAPES INCREASING TO AROUND 1000 J/KG. ELEVATED NATURE OF THE CONVECTION AND LOW FREEZING LEVELS SUGGESTS MAIN SEVERE THREAT WILL BE LARGE HAIL. ALTHOUGH...GIVEN INCREASING LOW LEVEL MOISTURE...A THREAT OF LOCALLY HEAVY RAINFALL WILL ALSO DEVELOP TONIGHT IF TRAINING CONVECTION OCCURS. THIS FIRST ROUND OF THUNDERSTORM ACTIVITY SHOULD PUSH NORTH OF THE AREA AS THE BOUNDARY LIFTS NORTH AS A WARM FRONT EARLY TUESDAY MORNING. STILL THINK THERE WILL BE A LULL IN ACTIVITY BETWEEN 15Z AND 21Z TOMORROW AS MUCH OF THE AREA IS CAPPED IN THE WARM SECTOR. ALL THE MODEL DATA THAT WE CAN GET OUR HANDS ON CONTINUES TO PORTRAY A RAPID DECREASE IN CIN LATE TOMORROW AFTERNOON AS STRONG ASCENT OVERSPREADS THE REGION. CONVECTIVE INITIATION IS EXPECTED TO OCCUR ROUGHLY AROUND 21Z...WITH SUPERCELLS BEING THE INITIAL STORM MODE. LOCAL WRF CONTINUES TO PORTRAY THE MOST WORRISOME SCENARIO...WITH TWO DISTINCT LINES OF CONVECTION DEVELOPING. AT THE ONSET THERE CERTAINLY COULD BE TWO NORTH-SOUTH ORIENTATED LINES OF SUPERCELLS...ONE ACROSS WESTERN/CENTRAL MISSOURI AND ANOTHER NEAR THE MISSISSIPPI RIVER. A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED TO OCCUR AS SHEAR AND INSTABILITY PARAMETERS ARE CONDUCIVE FOR LONG TRACK SUPERCELLS CAPABLE OF PRODUCING SIGNIFICANT/STRONG TORNADOES...VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WE SHOULD SEE CONVECTION CONGEAL INTO A SEVERE LINEAR MCS DURING THE EVENING AS IT PROGRESSES FURTHER EAST...EXITING THE CWA SHORTLY AFTER 06Z. COOLER WEATHER IS USHERED IN FOR MID WEEK WITH TEMPERATURES STRUGGLING TO RISE OUT OF THE 50S WEDNESDAY AND THURSDAY. MEANWHILE...THE FRONT WILL BEGIN MOVING BACK NORTH WITH A CLASSIC OVERRUNNING/WARM ADVECTION PRECIPITATION EVENT OCCURRING THURSDAY NIGHT INTO FRIDAY MORNING. ACTIVE WEATHER PATTERN CONTINUES THROUGH THE WEEKEND WITH THE POTENTIAL OF HEAVY RAINFALL AND EPISODES OF SEVERE WEATHER INCREASING AS QUASI-STATIONARY FRONTAL BOUNDARY BECOMES PARKED ACROSS THE CWA. BUT LET'S GET THROUGH TOMORROW... CVKING && .AVIATION... /1206 AM CDT TUE APR 19 2011/ SOME QUESTION REMAINS REGARDING CONVECTION TONIGHT. AREA OF PRECIP WILL LINGER NEAR UIN OVERNIGHT. NEAR COU/SUS...CONVECTION MAY BEGIN LATER TONIGHT AS LLJ BEGINS TO INCREASE. OTHERWISE...CIGS WILL REMAIN LOW MVFR TO IFR OVERNIGHT WITH CIGS GRADUALLY LOWERING. UIN IS EXPECTED TO REMAIN N OF THE WRMFNT ON TUES AND SHUD THEREFORE EXPERIENCE LOW MVFR CIGS FOR THE ENTIRE TAF PERIOD. KEPT PRECIP VAGUE AS UNCERTAIN HOW WIDESPREAD PRECIP WILL BE N OF THE WRMFNT. FOR COU/SUS...EXPECT TSRA...VERY POSSIBLE SEVERE... JUST AHEAD OF THE APPROACHING CDFNT AND SFC LOW. TIMING OF THIS CDFNT REMAINS SOMEWHAT UNCERTAIN...BUT IS A LITTLE FASTER THAN PREVIOUS GUIDANCE. BEHIND THE FNT...CIGS WILL RAPIDLY DROP INTO THE LOW MVFR RANGE AGAIN. CAN NOT RULE OUT LIGHT FG AS WELL...BUT WILL KEEP OUT OF TAF FOR NOW. SPECIFICS FOR KSTL...SOME QUESTION REMAINS REGARDING CONVECTION TONIGHT. CONVECTION MAY BEGIN LATER TONIGHT AS LLJ BEGINS TO INCREASE AND VEER. OTHERWISE...CIGS WILL REMAIN LOW MVFR AND EXPECTED TO DRIP TO IFR OVERNIGHT. FOR TUESDAY...EXPECT TSRA...VERY POSSIBLE SEVERE...JUST AHEAD OF THE APPROACHING CDFNT AND SFC LOW. TIMING OF THIS CDFNT REMAINS SOMEWHAT UNCERTAIN...BUT IS A LITTLE FASTER THAN PREVIOUS GUIDANCE. BEHIND THE FNT...CIGS WILL RAPIDLY DROP INTO THE LOW MVFR RANGE AGAIN. CAN NOT RULE OUT LIGHT FG AS WELL...BUT WILL KEEP OUT OF TAF FOR NOW. TILLY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 318 PM CDT MON APR 18 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191230- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 318 PM CDT MON APR 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE ACROSS THE REGION THIS EVENING AND CONTINUE OVERNIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT BEING HAIL UP TO THE SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED TUESDAY AFTERNOON AND TUESDAY EVENING OVER MUCH OF THE AREA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG TORNADOES... HAIL LARGER THAN GOLF BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD. THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. CVKING
The St Louis radar (KLSX), 148 km away, was scanning. The volume nearest the first event began at 08:11 UTC.
39 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter to golfball sized hail fell for three minutes.
A large swath of one and three quarter to two and a half inch diameter hail fell in the Hillsboro area. One home sustained a broken window from the large hail. Also, eleven county vehicles were damaged by the large hail, in some cases knocking both the front and rear windshields out.
Hail up to baseball size fell in the Mapaville area. Several cars had their windshields destroyed by the hail.
Thunderstorm winds caused minor roof damage to a church.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304955, 304956, 305439, 305443, 305444, 305445, 305454, 305447, 305448, 305449, 305453, 305450, 305456, 305452, 305457, 305462, 305459, 305464, 305468, 305470, 305474, 305478, 305489, 305480, 305482, 305484, 305488, 305485, 305486, 305490, 305491, 305492, 305500, 305494, 305496, 305501, 305497, 305498, 305499, 305502.